Local, Myopia, News, Therapies

Bungling of atropine dispensing prompts second warning

New cases of incorrectly dispensed atropine formulations have prompted calls for eyecare professionals to make annotations to scripts in order to prevent further misunderstandings among pharmacists.

Pharmaceutical Defence Limited (PDL), a provider of professional liability insurance for pharmacists, has warned members of ongoing cases where patients are given Atropt eye drops 1% instead of atropine 0.01%.

It is the second such alert from PDL in the past year, following an increasing number of children being prescribed the drops to control myopia progression.

Although the organisation’s primary objective is to raise awareness amongst pharmacists, it also believes therapeutically-endorsed optometrists and ophthalmologists can play a role by annotating scripts with the words “must be compounded”.

Atropt eye drops 1% are said to be the only commercially available strength of atropine in Australia. The weaker 0.01% formulation is typically prescribed for myopic children, however the drug must be compounded by a pharmacy equipped to provide sterile compounding services.

PDL professional officer and pharmacist Mr Gary West told Insight several factors appeared to be causing confusion, including a lack of awareness amongst pharmacists and dispensary technicians, or even an assumption that it was incorrectly prescribed at the 0.01% strength.

He said another recent problem was ophthalmic computer prescribing programs that only accommodated for proprietary products such as Atropt 1%, which would then require the eyecare professional to make a manual script alteration to 0.01%.

“This script still indicated the correct strength of atropine, but was missed at the time of dispensing,” West said.

“There may also be a potential lack of awareness in pharmacists about this lower dose form for this condition. Our experience is that it’s being prescribed more frequently, but still not in a sufficient manner so that pharmacists are particularly aware of it.”

West said full strength atropine could result in discomfort in the treated eye, blurriness and an aversion to bright light. Although not permanent, this could lead to a temporary absence of school among affected children.

When PDL first became aware of the issue last year, it advised representative eye health bodies about how they could help. However, it continues to receive incident reports.

“We are asking that optometrists and ophthalmologists include some indication on the prescription stating that the it should be compounded. This would clearly alert all pharmacists that this was an unusual product that is not proprietary and commercially available.”

West said it was also important for eyecare professionals to advise patients that not all community pharmacists have the ability to compound products, and they may need to be directed to a location with this specialist service.

Leave a Reply